Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 41, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2024, 9:27 PM CDT for Olmsted County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2024, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 2, 2024, 9:54 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
061
WUUS53 KARX 030227
SVRARX
MNC109-030315-
/O.NEW.KARX.SV.W.0041.240603T0227Z-240603T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
927 PM CDT Sun Jun 2 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southwestern Olmsted County in southeastern Minnesota...
* Until 1015 PM CDT.
* At 926 PM CDT, a severe thunderstorm was located over Byron, or
near Mantorville, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Byron around 930 PM CDT.
Rochester around 940 PM CDT.
Other locations impacted by this severe thunderstorm include Apache
Mall, Rochester Airport, and Salem Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 9267 4403 9240 4389 9247 4395 9268
TIME...MOT...LOC 0226Z 282DEG 17KT 4401 9269
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM2 follow-up statements
660 WWUS53 KARX 030239 SVSARX Severe Weather Statement National Weather Service La Crosse WI 939 PM CDT Sun Jun 2 2024 MNC109-030315- /O.CON.KARX.SV.W.0041.000000T0000Z-240603T0315Z/ Olmsted MN- 939 PM CDT Sun Jun 2 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR SOUTHWESTERN OLMSTED COUNTY... At 938 PM CDT, a severe thunderstorm was located near Byron, or near Rochester, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Rochester around 945 PM CDT. Other locations impacted by this severe thunderstorm include Rochester Airport and Salem Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4402 9263 4399 9242 4389 9247 4396 9265 TIME...MOT...LOC 0238Z 290DEG 20KT 4398 9259 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JAM
640 WWUS53 KARX 030254 SVSARX Severe Weather Statement National Weather Service La Crosse WI 954 PM CDT Sun Jun 2 2024 MNC109-030304- /O.CAN.KARX.SV.W.0041.000000T0000Z-240603T0315Z/ Olmsted MN- 954 PM CDT Sun Jun 2 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLMSTED COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. && LAT...LON 4402 9263 4399 9242 4389 9247 4396 9265 TIME...MOT...LOC 0253Z 282DEG 17KT 4396 9249 $$ JAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:28 PM CDT, 2 hours 59 minutes earlier. Its key messages:
- Another rounds of showers, a few storms overnight through Mon morning (60-90% chances).
- Additional showers and storms (70-90% chance) will push through the region Tuesday bringing additional rainfall amounts around 0.5-1" with locally higher amounts. Isolated severe storms will be possible, mainly earlier in the evening.
- Below normal temperatures are expected for the second half of the week with occasional shower chances into the weekend.
Area forecast discussion, Jun 2, 6:28 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 628 PM CDT Sun Jun 2 2024 .KEY MESSAGES... - Another rounds of showers, a few storms overnight through Mon morning (60-90% chances). - Additional showers and storms (70-90% chance) will push through the region Tuesday bringing additional rainfall amounts around 0.5-1" with locally higher amounts. Isolated severe storms will be possible, mainly earlier in the evening. - Below normal temperatures are expected for the second half of the week with occasional shower chances into the weekend. && .DISCUSSION... Issued at 235 PM CDT Sun Jun 2 2024 * SHOWERS, A FEW STORMS TONIGHT - severe storms not expected First for this afternoon and early evening, a broken band of north- south running convection continues to press east from western MN, along a weak ripple in the upper level flow. CAMS models shift that band into eastern portions of the Gopher state by late afternoon, but it becomes more broken and more favored in the north, following the more dominate upper level feature. It is also pushing out of the ridge of higher instability while running into a drier near sfc layer. May have a smattering of mid level showers make it into southeast MN, but coverage it expected to be spotty at best, favored by a bulk of the CAMS. Will hold low end (20%) chances for the afternoon/early evening west of the Mississippi River. Moving back to tonight, more bits of upper level energy progged to shift east out of the northern plains while a mostly MCV derived feature from convection over the central plains lifts northeast overnight. The instability axis will also ease a bit east, but not by much according to the RAP (holds the main pool centered over western/central MN). Some elevated instability around 500 J/kg could spark a few storms, mostly west of the Mississippi river. Meanwhile the low level jet/moisture transport push northward across the local forecast area overnight/Mon morning, with PWs of 1.5+" and warm cloud depths flirting with 3500 m helping to fuel pcpn chances. Some disjointness between the various short term guidance in how the two perturbation come together (if at all) and the resulting spread of showers/storms. The mixed bag keeps forecast confidence low with how the radar reflectivity will look as the pcpn moves in overnight, but high that most of the local will get wet. Will follow the blend for chances, leaning into the CAMS for some details in timing. Expect some refinement to these chances as we move into tonight. Current trends shift the pcpn east/southeast by 17-18z and generally dry after that. There have been hints that a linger west-east sfc boundary could layup over northern IA, working on the instability pool with some help from the low level jet to trigger a thin line of convection for the afternoon. Not a lot of support at this time, but worth monitoring. * TUESDAY/TUESDAY NIGHT: Warmer with Showers and Storms, Isolated Severe Potential with Locally Heavier Rainfall As we head into Tuesday, a deepening 500mb trough will eject from the Rockies into the Northern Plains with a developing surface cold front situated along the exit region of the aforementioned trough. Ahead of this trough, fairly robust southerly surface flow will allow for some moisture advection into our region with precipitable waters in the 02.12z NAM/GFS reaching to around 1.75", well above the 90th percentile for KDVN sounding climo. Consequently, with this warm and moisture rich airmass being pushed into our region, expecting temperatures to warm well into the 80s with corresponding dewpoints into the middle and upper 60s. Exactly how warm we get will largely depend on a weak warm front noted with some subtle theta-e advection shown in the 02.12z NAM during the late morning and into the afternoon in addition to how any cumulus deck and diurnal mixing plays out as well. There is some potential this weak boundary could initiate shower activity along it during the late morning and into the afternoon, however guidance is a bit spotty in how this resolves. As a result, kept with lower precipitation chances for now during this period. Eventually, the cold front approaches the region and convection will spread into the local area from west to east during the evening hours. Instability profiles shown during this period generally begin to wane through the evening, however will have a reasonable amount to work with initially as the 02.12 NAM/GFS show values of MLCAPE approaching 1500-2000 J/kg by 7pm before diminishing rapidly as convection pushes eastward towards midnight. Additionally, shear profiles still appear fairly lackluster for any organized severe threat with much of the more favorable bulk shear maintaining behind the boundary. As a result, could end up having evening convection manifesting as pulse thunderstorms that may produce some large hail (up to quarter sized) earlier in the evening, before quickly turning more into non-severe linear convection. Additionally, not overly impressed with the low and mid-level wind profiles, reaching only to around 25-40 kts, suggesting maybe you squeak out a couple 40-50 mph gusts. Consequently, the SPC has a marginal risk (Threat level 1 of 5) for the western two-thirds of the local area for Tuesday. Regardless of severe threat, there will likely be some healthy rainfall totals with this system as well albeit expecting a fairly progressive motion with these storms. Currently, ensemble guidance in the 02.12z GEFS/EC ensemble, favors respectable probabilities (40- 70% chance) for over 0.5" of precipitation with the Tuesday round of storms with localized amounts of up to an inch not completely out of the question (10-30% chance) when considering the aforementioned higher precipitable waters and deeper warm cloud depths (around 3.5km). When combined with the prior precipitation, this could certainly result in widespread around 1" totals with locally higher amounts from now through Tuesday night which could create some river rises in areas that are already susceptible. * WEDNESDAY INTO NEXT WEEKEND: Relatively Cooler Pattern The second half of this week will feature a broad synoptic trough that will entrench itself over the eastern half of the CONUS subjecting our region to a general north/northwesterly upper-level flow pattern. Consequently, expecting temperatures to trend below normal into the weekend with the 02.00z grand ensemble (GEFS/EC ens/Canadian ens) keeping median high temperatures in the lower to middle 70s at La Crosse beginning Thursday. Keeping with lower end precipitation chances into the weekend in accordance with the NBM to account for the shower potential consistent with this type of synoptic pattern. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 628 PM CDT Sun Jun 2 2024 Main taf concerns are MVFR conditions along with showers/storms tonight into Monday morning. Expect showers/storms to move across the area along a surface cold front and to impact the taf sites after 06z Monday. MVFR conditions are expected with the convection. There are hints of a brief period of IFR conditions with the stronger showers or storms. Though...will continue with the MVFR conditions at both RST/LSE taf sites for now. Conditions will improve to VFR after 18z Monday at both taf sites. Latest model trends show instability across the region tonight/Monday morning. Will introduce a period of when the most likely time thunder could occur at the taf sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor/Rieck AVIATION...DTJ
Hazardous weather outlook, Jun 2, 9:01 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 901 AM CDT Sun Jun 2 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 901 AM CDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorm chances will spread in from the west tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are periodic thunderstorm chances through Wednesday. A few stronger storms are possible through Tuesday evening. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Special weather statement, Jun 2, 7:00 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Sun Jun 2 2024
MNZ079-086-087-030045-
Wabasha MN-Olmsted MN-Dodge MN-
700 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OLMSTED...
NORTHWESTERN WABASHA AND NORTHERN DODGE COUNTIES THROUGH 745 PM
CDT...
At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodhue to near Wanamingo to near Medford.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
West Concord around 705 PM CDT.
Mazeppa around 725 PM CDT.
Other locations impacted by these storms include South Troy, County
Roads 20 And 5, Rattelsnake Point, Eden, Highway 57 And 570th Street,
Hidden Meadows R V Park, West Albany, County Roads 33 And 4, Kings
Park, and Maple Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4441 9210 4419 9234
4403 9284 4407 9305
TIME...MOT...LOC 2359Z 278DEG 18KT 4446 9264 4425 9287 4415 9319
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JAMSpecial weather statement, Jun 2, 7:46 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
746 PM CDT Sun Jun 2 2024
MNZ079-087-030130-
Wabasha MN-Olmsted MN-
746 PM CDT Sun Jun 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OLMSTED AND WABASHA
COUNTIES THROUGH 830 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mazeppa to Oronoco to
Mantorville. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Rochester, Byron, and Oronoco around 750 PM CDT.
Elgin around 810 PM CDT.
Plainview around 820 PM CDT.
Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West Albany,
County Roads 33 And 4, Kings Park, Bremen, Oxbow Park, and Theilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4418 9268 4420 9266 4419 9255 4437 9255
4437 9243 4444 9243 4438 9201 4408 9223
4399 9241 4404 9268
TIME...MOT...LOC 0045Z 292DEG 21KT 4434 9245 4418 9254 4406 9278
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JAMSpecial weather statement, Jun 2, 8:27 PM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
827 PM CDT Sun Jun 2 2024
MNZ086-030200-
Dodge MN-
827 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DODGE COUNTY THROUGH
900 PM CDT...
At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claremont, or 8 miles east of Owatonna, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Claremont around 830 PM CDT.
West Concord around 840 PM CDT.
Other locations impacted by this storm include County Roads 1 And 24,
County Roads 20 And 5, Berne, Concord, Eden, Highway 57 And 570th
Street, Wasioja, Highway 14 And County 5, and Danesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9304 4420 9300 4420 9271 4411 9268
4402 9268 4397 9305
TIME...MOT...LOC 0126Z 254DEG 21KT 4408 9306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAMLocal storm report, Jun 2, 9:08 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
908 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 1 WNW Dodge Center 44.03N 92.87W
06/02/2024 M0.25 Inch Dodge MN CO-OP Observer
&&Local storm report, Jun 2, 9:18 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
918 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Hail Kasson 44.03N 92.75W
06/02/2024 E0.88 Inch Dodge MN 911 Call Center
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:00 PM CDT | Special Weather Statement | ARX | Wabasha | 45 min |
| Jun 2, 7:46 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 44 min |
| Jun 2, 8:27 PM CDT | Special Weather Statement | ARX | Dodge | 33 min |
| Jun 2, 8:36 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.